Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 69, NWS Tucson, AZ

September 15, 2014Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 15, 2014, 11:32 PM MST for Pima County, Pinal County, Arizona. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2014, 11:32 PM MST (06:32 UTC)
Expired
Sep 16, 2014, 12:30 AM MST
In force
58 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 98 km from the middle of the area, began a volume at 06:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 6.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2014-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2014-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
2664 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

296 
WUUS55 KTWC 160632
SVRTWC
AZC019-021-160730-
/O.NEW.KTWC.SV.W.0069.140916T0632Z-140916T0730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1132 PM MST MON SEP 15 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL PIMA COUNTY IN SOUTHEAST ARIZONA...
  SOUTHWESTERN PINAL COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 1230 AM MST

* AT 1124 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 21 MILES NORTH OF SANTA ROSA TO 14 MILES NORTH OF SANTA ROSA
  TO 13 MILES NORTHEAST OF SANTA ROSA...OR ALONG A LINE EXTENDING
  FROM 25 MILES SOUTHWEST OF CASA GRANDE TO 30 MILES SOUTHWEST OF
  CASA GRANDE TO 32 MILES SOUTH OF CASA GRANDE...AND MOVING SOUTHWEST
  AT 10 TO 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN
  LUIS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3251 11222 3263 11221 3276 11198 3256 11191
      3243 11178 3222 11215 3234 11231 3251 11236
TIME...MOT...LOC 0631Z 057DEG 10KT 3262 11204 3251 11201
          3243 11189

$$

MEYER
2 follow-up statements
613 
WWUS55 KTWC 160705
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1205 AM MST TUE SEP 16 2014

AZC019-021-160730-
/O.CON.KTWC.SV.W.0069.000000T0000Z-140916T0730Z/
PIMA AZ-PINAL AZ-
1205 AM MST TUE SEP 16 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM MST
FOR SOUTHWESTERN PINAL AND NORTH CENTRAL PIMA COUNTIES...

AT MIDNIGHT MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES WEST OF KOHATK TO 8 MILES NORTHWEST OF ANEGAM
TO ANEGAM...OR ALONG A LINE EXTENDING FROM 31 MILES SOUTHWEST OF CASA
GRANDE TO 36 MILES SOUTHWEST OF CASA GRANDE TO 33 MILES NORTH OF 
SELLS...MOVING SOUTHWEST AT 10 TO 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3251 11222 3263 11221 3276 11198 3256 11191
      3243 11178 3222 11215 3234 11231 3251 11236
TIME...MOT...LOC 0705Z 057DEG 10KT 3257 11213 3246 11210
          3238 11198

$$

MEYER
904 
WWUS55 KTWC 160727
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1227 AM MST TUE SEP 16 2014

AZC019-021-160737-
/O.EXP.KTWC.SV.W.0069.000000T0000Z-140916T0730Z/
PIMA AZ-PINAL AZ-
1227 AM MST TUE SEP 16 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PINAL AND NORTH
CENTRAL PIMA COUNTIES WILL EXPIRE AT 1230 AM MST...

AT 1227 PM MST THE THUNDERSTORMS IN NORTH CENTRAL PORTIONS OF THE 
TOHONO O'ODHAM NATION NEAR VENTANA CONTINUED TO WEAKEN AS THEY 
PUSHED WEST OUT OF THE AREA.

LAT...LON 3251 11222 3263 11221 3276 11198 3256 11191
      3243 11178 3222 11215 3234 11231 3251 11236
TIME...MOT...LOC 0727Z 057DEG 10KT 3254 11219 3243 11216
          3235 11204

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 9:25 PM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Sep 15, 9:25 PM MST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
925 PM MST MON SEP 15 2014

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS CAN BE ANTICIPATED
TONIGHT IN ASSOCIATION WITH THE INITIAL OUTER BAND OF TROPICAL STORM
ODILE. ADDITIONAL PERIODS OF RAIN...HEAVY AT TIMES...CAN BE EXPECTED
WITH THE BULK OF THE RAINFALL OCCURRING WEDNESDAY INTO THURSDAY.
THEREAFTER...LINGERING TROPICAL MOISTURE WILL KEEP ISOLATED TO
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS IN THE FORECAST FRIDAY
INTO THE WEEKEND.

&&

.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS ARE BECOMING MORE
NUMEROUS CWA WIDE ESPECIALLY WITHIN THE LAST HOUR OR SO AS THE
INITIAL SURGE OF MOISTURE FROM NOW TROPICAL STORM ODILE IS SETTLING
IN. WV IMAGERY IS SHOWING A DECENT BATCH OF MID-LVL MOISTURE WORKING
ITS WAY INTO SRN AZ AT THIS HOUR. THIS IS MOISTURE IS BEING
TRANSLATED DOWN TO THE SFC WHERE DEWPOINTS AS OF 04Z ARE WORKING
THEIR WAY INTO THE LOW 60S...4-10 DEGS HIGHER THAN 24 HOURS AGO. SFC
TEMPS THIS EVENING WERE HOLDING STEADY IN THE 70S AND 80S AREA WIDE
WITH LIGHT GENERALLY SELY WINDS. DO BELIEVE THAT THIS IS THE
BEGINNING OF THINGS TO COME...WITH SCATTERED SHOWERS AND STORMS
CONTINUING THROUGH THE OVERNIGHT HOURS AND LIKELY INCREASING
TOMORROW MORNING. CONFIDENCE REMAINS HIGH FOR HEAVY RAIN WITH
FLOODING CONCERNS OVER THE NEXT FEW DAYS. THE LATEST NHC FORECAST
HAS THE CENTER OF ODILES REMNANTS LOCATED IN CENTRAL PIMA COUNTY
THURSDAY EVENING. FORECAST FOR TONIGHT LOOKS TO BE ON TRACK FOR
NOW...BUT RADAR TRENDS WILL BE MONITORED CLOSELY. PLEASE SEE THE
PREVIOUS DISCUSSION BELOW FOR MORE INFORMATION ON THE FORECAST PAST
TONIGHT.

&&

.AVIATION...VALID THRU 17/06Z.
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
OVERNIGHT HOURS.  SCT CUMULUS AROUND 8K FT AGL WITH BKN-OVC LAYERS
ABOVE 12K FT.  AFTER 16/06Z AREAS OF CIGS NEAR 5K FT AGL DEVELOPING
ACROSS SOUTHERN PART OF THE REGION WITH MULTIPLE LAYERS ABOVE AND
AREAS OF SHOWERS AND THUNDERSTORMS.  SFC WINDS WILL GENERALLY BE
LESS THAN 10 KTS EXCEPT STRONG GUSTS POSSIBLE VICINITY STRONG
THUNDERSTORMS.  AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
CERNIGLIA

&&

.FIRE WEATHER...TROPICAL MOISTURE IS MOVING NORTH ACROSS THE AREA
AND WILL INCREASE OVER THE NEXT FEW DAYS AS HURRICANE ODILE
APPROACHES FROM THE SOUTH.  WITH THAT COMES INCREASING CHANCES FOR
SHOWERS AND THUNDERSTORMS THIS EVENING ONWARD.  THE STORMS WILL
BECOME INCREASINGLY EFFICIENT RAIN PRODUCERS WITH LOCALLY HEAVY
RAINS AND FLOODING POSSIBLE WITH THE STRONGER OR SLOWER MOVING
STORMS...DAY OR NIGHT.  THE FOCUS OF THE HEAVIEST RAIN WILL BE
WEDNESDAY THROUGH THURSDAY IN ADVANCE OF THE REMAINS OF ODILE WITH
AREAS OF HEAVY RAIN POSSIBLE AT TIMES DURING THAT PERIOD OF
TIME...HOWEVER EXACT TIMING AND LOCATION IS STILL UNCERTAIN.
MOISTURE WILL GRADUALLY DIMINISH FRIDAY ONWARD...BUT WITH NO
PRONOUNCED DRYING...SCATTERED CONVECTION IS LIKELY EACH AFTERNOON
AND EVENING FRIDAY THROUGH THE WEEKEND.  CERNIGLIA

.PREV DISCUSSION...LATEST NHC FORECAST HAD ODILE ON A LITTLE FATHER
EAST TRACK COMPARED TO PROJECTED TRACKS OVER THE WEEKEND. THIS NEW
TRACK HAD RESULTED IN A BETTER CONFIDENCE LEVEL IN HEAVY RAINFALL
ACROSS THE REGION THE NEXT FEW DAYS. THIS INITIAL PERIOD OF RAIN
TONIGHT AND TUESDAY WILL RESULT IN SOME LOCALIZED HEAVY RAINFALL.
THEREAFTER...THE TIMING OF THE PERIODS OF RAIN WILL BE LESS CERTAIN
UNTIL WEDNESDAY AND THURSDAY WHEN THE BULK OF THE RAINFALL CAN BE
ANTICIPATED. RAINFALL AMOUNTS WILL VARY GREATLY ACROSS SOUTHEAST
ARIZONA...BUT THE HEAVIEST RAINFALL AMOUNTS WILL TOTAL 3 TO 5 INCHES
BY LATE THURSDAY. A FLASH FLOOD WATCH HAS BEEN POSTED FOR MUCH OF
SOUTHEAST ARIZONA...ESPECIALLY FOR THE WEDNESDAY THROUGH THURSDAY
TIME FRAME. PLEASE REFER TO THE ADDITIONAL WEATHER SERVICE PRODUCTS
FOR MORE DETAILS. MOISTURE WILL LINGER FRIDAY INTO THE WEEKEND. THIS
RESIDUAL MOISTURE WILL INTERACT WITH A TROUGH OF LOW PRESSURE WHICH
WILL HELP KEEP SHOWERS AND THUNDERSTORMS IN THE FORECAST OVER THE
WEEKEND.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
  FLASH FLOOD WATCH FROM WEDNESDAY MORNING THROUGH THURSDAY
  AFTERNOON FOR AZZ501-505-506-509-510.

  FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH THURSDAY AFTERNOON FOR
  AZZ507-508-512-513.

  FLASH FLOOD WATCH FROM LATE TUESDAY NIGHT THROUGH THURSDAY
  AFTERNOON FOR AZZ502>504-511-514-515.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

DISCUSSION...FRENCH
PREV DISCUSSION...DAVIS
AVIATION/FIRE WX...CERNIGLIA

In the hours before

Special weather statement, Sep 15, 10:04 PM MST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1004 PM MST MON SEP 15 2014

AZZ502-505-160545-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
1004 PM MST MON SEP 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PINAL COUNTY UNTIL 1045
PM MST...

AT 955 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM BETWEEN ELOY AND PICACHO PEAK NEAR INTERSTATE
10...ABOUT 18 MILES SOUTHEAST OF CASA GRANDE...MOVING WEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN...1/2 INCH HAIL AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...ELOY...PICACHO AND FRIENDLY
CORNERS.

LAT...LON 3265 11131 3253 11168 3276 11177 3277 11174
      3274 11173 3274 11168 3279 11158 3282 11137
TIME...MOT...LOC 0502Z 074DEG 10KT 3271 11144

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 10:04 PM MSTSpecial Weather StatementTWCPinal41 min
Sep 15, 10:49 PM MSTSevere Thunderstorm WarningTWCPima, Pinal41 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.